Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 2, 2017, 10:04 PM CDT for 5 parishes in Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2017, 10:04 PM CDT (03:04 UTC)
- Expired
- Apr 3, 2017, 12:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 14.7
The text
As transmitted.
558
WGUS54 KLCH 030304
FFWLCH
LAC003-009-011-039-079-030530-
/O.NEW.KLCH.FF.W.0010.170403T0304Z-170403T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1004 PM CDT SUN APR 2 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southeastern Rapides Parish in central Louisiana...
Southeastern Beauregard Parish in southwestern Louisiana...
Central Evangeline Parish in central Louisiana...
Western Avoyelles Parish in central Louisiana...
Allen Parish in southwestern Louisiana...
* Until 1230 AM CDT
* At 1002 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 2 to 5
inches is expected and Flash flooding should begin shortly.
* Some locations that will experience flooding include...
Oakdale, Marksville, Bunkie, Mamou, Kinder, Oberlin, Cheneyville,
Turkey Creek, Reeves, Ragley, Effie, Mittie, Pine Prairie, Hessmer,
Bayou Chicot, Lake Ophelia National Wildlife Refuge, Allen Parish
Airport, Poland, Leblanc and Beaver.
LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
3128 9202 3127 9199 3122 9199 3125 9196
3122 9194 3123 9192 3127 9195 3130 9193
3127 9186 3048 9262 3049 9277 3044 9278
3044 9313 3049 9333 3097 9243 3140 9214
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 8:52 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 2, 8:52 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
852 PM CDT Sun Apr 2 2017
.DISCUSSION...
Large MCS continues across inland SE TX/C LA this evening, with
flood warnings continuing for 5-8" of rainfall. KLCH dual pole
precip shows isolated amounts 10" but radar a little on the warm
bias this evening. SPC lowered risk to enhanced over C and SC LA,
as well as issued TORNADO Watch 113 until 2 am. This is mainly
for a band of thunderstorms is expected to reorient more north-
south and begin to progress eastward over the watch area tonight,
offering damaging gusts and the risk for embedded tornadoes. The
potential still exists for tornadic supercells ahead of the line
as well.
Several adjustments were made to QPF values this evening and
overnight, along with pops for current trends.
Tidal surge from the southerly winds have pushed water up the
Sabine/Calcasieu rivers, with tidal readings in Lake Charles
~3-3.3 Feet MLLW this evening, which is over 2 feet above
astronomical tide prediction. Similiar readings along Sabine Lake
at Rainbow Bridge and Port Arthur holding at 3 feet MLLW. Have
extended the area for the coastal flood advisory to include Orange
County and Calcasieu Parish.
DML
&&
.PREV DISCUSSION... /issued 334 PM CDT Sun Apr 2 2017/
DISCUSSION...Forecast area under an unusually active and very
dangerous weather pattern. Numerous showers and thunderstorms
ongoing with most strong and a few severe. A more linear line
extends northeast to southwest over southeast Texas and watching
this area closely for a potential flash flood warning as storms
continue to train. Tornado watch 110 has now been extended south
to the interstate 10 corridor and encompasses all of Louisiana
into east Texas. All severe weather modes will remain in place
through the remainder of the afternoon and into the evening. This
includes tornadoes, damaging wind gusts and hail. Flooding rains
will also remain a threat.
A PDF (Particularly Dangerous Situation) was issued with tornado
watch 110 was issued by the Storm Prediction Center. Included was
"Numerous tornadoes and several intense tornadoes expected.
Widespread large hail and scattered very large hail events to 3
inches in diameter likely. Widespread damaging wind gusts to 70
mph likely."
Rain chances will end west to east as the night progresses with
increasingly vertically stacked low pressure tracking northeast
across north Texas into Oklahoma advancing a cold front across
the area. Sharply drier air will then follow. Next frontal passage
arrives Tuesday night into early Wednesday. Limited moisture and
lift to work with so rain chances remain slim at this time. We
will see a sharp decrease in temps with FROPA that will be
maintained through the remainder of the week.
MARINE...Strong and gusty southeast winds will gradually diminish
overnight as strong low pressure advances northeast from Texas an
an associated cold front advances across the northwest gulf. With
passage of the front, winds will trend more westerly while any
lingering showers and thunderstorms ending.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 79 58 84 / 100 10 0 0
LCH 65 79 63 83 / 90 10 0 0
LFT 69 81 61 84 / 90 20 0 0
BPT 62 80 63 82 / 70 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Monday for LAZ027>033-041>045-
052>055-073-074.
Coastal Flood Advisory until 1 AM CDT Monday for LAZ041-052>055-
073-074.
Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
074.
TX...Flash Flood Watch until 7 AM CDT Monday for TXZ180-201-215-216-
259>262.
Coastal Flood Advisory until 1 AM CDT Monday for TXZ215-216.
Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.
GM...Small Craft Advisory until 7 AM CDT Monday for GMZ430-432-435-
450-452-455-470-472-475.
&&
PUBLIC...08Hazardous weather outlook, Apr 2, 1:56 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
The NWS Storm Prediction Center has issued a
* Tornado Watch for portions of
Central and Northern Louisiana
West-central Mississippi
East Texas
* Effective this Sunday afternoon and evening from 135 PM until
900 PM CDT.
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
* Primary threats include...
Numerous tornadoes and several intense tornadoes expected
Widespread large hail and scattered very large hail events to 3
inches in diameter likely
Widespread damaging wind gusts to 70 mph likely
SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening. Strong tornadoes are a
concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today and tonight.
GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.
A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.
Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds will diminish on Monday.
Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.In the hours before
Local storm report, Apr 2, 8:44 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
844 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FLASH FLOOD 2 W KOUNTZE 30.37N 94.35W
04/02/2017 HARDIN TX DEPT OF HIGHWAYS
WATER OVER FM 1293 WEST OF KOUNTZE
&&Special weather statement, Apr 2, 9:09 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Lake Charles LA 909 PM CDT SUN APR 2 2017 LAZ028-031-032-030300- Evangeline LA-Allen LA-Rapides LA- 909 PM CDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...NORTHERN EVANGELINE AND NORTHEASTERN ALLEN PARISHES UNTIL 1000 PM CDT... At 908 PM CDT, Doppler radar was tracking strong thunderstorms near Glenmora and Oakdale, moving northeast at 50 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Alexandria, Oakdale, Glenmora, Turkey Creek, Pine Prairie, Lecompte, Bayou Chicot, Allen Parish Airport, Beaver, Bond, St. Landry, Woodworth, Forest Hill, Mcnary and Union Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A tornado watch remains in effect until 200 AM CDT for central and southwestern Louisiana. LAT...LON 3064 9264 3097 9280 3128 9247 3084 9225 TIME...MOT...LOC 0208Z 220DEG 45KT 3081 9265 24
Special weather statement, Apr 2, 9:27 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Lake Charles LA 927 PM CDT SUN APR 2 2017 LAZ030-041-TXZ260-262-030315- Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX- 927 PM CDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHEASTERN NEWTON COUNTIES UNTIL 1015 PM CDT... At 927 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Bivens to near Devils Pocket. Movement was northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Merryville, Singer, Fields, Bon Weir, De Quincy, Deridder, Dequincy, Longville, Bivens, Tulla, Bancroft and Oretta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A tornado watch remains in effect until 200 AM CDT for southwestern Louisiana. LAT...LON 3084 9319 3041 9326 3035 9379 3076 9367 TIME...MOT...LOC 0227Z 238DEG 19KT 3066 9365 3040 9372 24
Local storm report, Apr 2, 9:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
931 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD BALL 31.42N 92.41W
04/02/2017 RAPIDES LA PUBLIC
PARADISE ROAD FLOODING IN THE BALL AREA.
&&Local storm report, Apr 2, 9:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM FLASH FLOOD ALEXANDRIA 31.29N 92.46W
04/02/2017 RAPIDES LA PUBLIC
SEVERAL STREETS FLOODED.
&&Local storm report, Apr 2, 9:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
956 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 1 SSW ALEXANDRIA 31.28N 92.47W
04/02/2017 RAPIDES LA PUBLIC
REPORT OF WATER IN HOMES.
&&The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:02 PM CDT | Special Weather Statement | LCH | Beauregard, Vernon | 43 min |
| Apr 2, 7:10 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 35 min |
| Apr 2, 7:28 PM CDT | Special Weather Statement | LCH | Rapides | 32 min |
| Apr 2, 7:34 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 26 min |
| Apr 2, 8:04 PM CDT | Special Weather Statement | LCH | Rapides, Vernon | 41 min |
| Apr 2, 8:36 PM CDT | Special Weather Statement | LCH | Beauregard | 39 min |
| Apr 2, 8:59 PM CDT | River Flood Warning | LCH | Vernon | 5 days |
| Apr 2, 8:59 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 8 days |
| Apr 2, 9:09 PM CDT | Special Weather Statement | LCH | Rapides | 51 min |
| Apr 2, 9:27 PM CDT | Special Weather Statement | LCH | Beauregard | 48 min |
| Apr 2, 9:28 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Jefferson Davis | 2 hr |
| Apr 2, 9:49 PM CDT | Flash Flood Warning | LCH | Rapides, Vernon | 3 hr |
| Apr 2, 10:20 PM CDT | River Flood Warning | LCH | Calcasieu | 70 hr |
| Apr 2, 10:20 PM CDT | River Flood Warning | LCH | Beauregard | 4 days |
| Apr 2, 11:29 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 53 hr |
| Apr 2, 11:32 PM CDT | Areal Flood Advisory | LCH | Calcasieu | 118 min |
| Apr 3, 12:38 AM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 6 hr |
| Apr 3, 12:39 AM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 6 hr |
| Apr 3, 3:36 AM CDT | Small Craft Advisory | LCH | 3 hr | |
| Apr 3, 4:38 AM CDT | Special Weather Statement | LCH | St. Mary | 67 min |
| Apr 3, 6:22 AM CDT | Areal Flood Warning | LCH | Acadia, Allen, Avoyelles, Beauregard, Evangeline, Lafayette and 3 more | 6 hr |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 5 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 8 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 7 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 4 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 72 hr |
| Apr 3, 1:02 PM CDT | Areal Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 12 hr |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.